MAUDE Adverse Event Report: SMITH & NEPHEW MEDICAL LTD. VERSAJET EXACT ASSY, 15 DEGREE X 14MM; LAVAGE, JET

SMITH & NEPHEW MEDICAL LTD. VERSAJET EXACT ASSY, 15 DEGREE X 14MM; LAVAGE, JET
Model Number 66800040
Medical Device Problem Codes Failure to Prime (1492); No Flow (2991)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/21/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the versajet handpiece failed to prime during use.The treatment continued with a back-up device with a small delay.An injury was reported but further details were not provided.
 
Additional Manufacturer Narrative
The device, was used in treatment was not returned for evaluation with all additional information provided we have not been able to establish a relationship between the reported event or determine a root cause.The manufacturing records show no evidence that the product did not meet the specification at the time of manufacture.A complaint history review found other related failures.Probable cause may be an obstructed fluid supply.The ifu has been reviewed and contains comprehensive instructions on the safe operation and use of the device.The associated risk files contain the reported failure/harm or event.A clinical/medical review was performed and no further action is required.This investigation is now complete with no further action deemed necessary at this stage.Smith + nephew will continue to monitor for any adverse trends relating to this product range.
 
Additional Manufacturer Narrative
H6: health effect - impact code.Section h3, h6:the device was returned for evaluation confirming the reported event.A visual and functional evaluation found that the device would not prime, a ball valve found to be missing.A documentation review has been conducted.Historical records reveal cases of a similar nature, a corrective action is currently in place and under effectiveness review.Following the initiation of the corrective action, updates to both the risks files and instructions for use "ifu" have been completed, the event is adequately mitigated and delineated within the ifu, the ifu advises that the user should select an appropriate saline bag to prevent solution running out.When this occurs airlocks can form in the system causing priming issues.The ifu further advises that the system is fully operational prior to anesthesia being given to prevent unnecessary delays.The manufacturing records reveal no contributory factors, the device was released according to the final product specifications.A medial review concluded, that the versajet handpiece failed to prime during use causing an injury to the patient.However, no details of the reported injury were provided.Since it was reported the procedure completed with a backup device with only a small delay, no further clinical/medical assessment is warranted at this time.Should any additional medical information be provided, this complaint will be re-assessed.A quality review was undertaken - the initial evaluation indicated a valve ball was missing which in turn prevented the unit from priming.The batch record and additional complaints have been reviewed, this unit¿s complaint is a one-off, isolated incident likely due to an error in manufacturing.A probable cause for the reported event is that the device was misassembled.No further corrective action has been deemed appropriate, no further cases of this type have been confirmed.Smith and nephew will continue to monitor for adverse trends.H6: health effect - clinical code.

Brand Name
VERSAJET EXACT ASSY, 15 DEGREE X 14MM
Common Device Name
LAVAGE, JET
Manufacturer (Section D)
SMITH & NEPHEW MEDICAL LTD.
101 hessle road
hull HU3 2 BN
UK  HU3 2BN
Manufacturer (Section G)
SMITH & NEPHEW MEDICAL LTD.
101 hessle road
hull HU3 2 BN
UK   HU3 2BN
Manufacturer Contact
holly topping
101 hessle road
hull HU3 2-BN
UK   HU3 2BN
5123913905
MDR Report Key10708803
Report Number8043484-2020-03257
Device Sequence Number17051532
Product Code FQH
UDI-Device Identifier00040565124674
UDI-Public00040565124674
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K110958
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/05/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number66800040
Device Catalogue Number66800040
Device Lot Number50808822
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 09/25/2020
Supplement Date Received by Manufacturer04/13/2021
09/02/2022
Initial Report FDA Received Date10/20/2020
Supplement Report FDA Received Date04/20/2021
09/05/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown